# SDR 2003FA0000355

- Difficulty date: October 24, 2002
- Submitted: April 2, 2003
- Operation: General aviation
- Aircraft: N95118
- Make and model: Piper PA-28-140
- Aircraft serial: 2825812
- Engine: Lyc O320E2A
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Part number: LW19001
- Condition: Failed
- Location: Nr 3 Cyl Inder
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

A/C EXPERIENCED SUDDEN LOSS OF POWER, LANDED SAFELY ON COUNTRY ROAD.  INVESTIGATION FOUND NR 3 CYLINDER LOST 75 PERCENT OF EXHAUST VALVE FACE THAT SUBSEQUENTLY TRAVELED THROUGH THE INDUCTION SYSTEM TO REMAINING CYLINDERS.  BROKEN VALVE PARTS FORCED SPARK PLUG TIPS TO CRUSH TO A NO GAP CONDITION.  NR 1 CYLINDER HAD BOTH PLUGS CRUSHED, NR 2 HAD ONE PLUG CRUSHED, ENGINE BASICALLY RAN ON 2 CYLINDERS.  PN OF VALVE LW OR SL19001.  ENGINE REPLACED, TEST RUN OPS REVEALED INADEQUATE COOLING TO THE NR 3 CYL WITH SAME BAFFLING AS FAILED ENG.  CHT IND REVEALED TEMPS TO BE ABOVE 420 DEGREE TEMPERATURE DROP IN OPERATION.  SUSPECT HIGH CHT TEMP CAUSED SHORT LIFE SPAN OF VALVE.
